Virginia, 2019Hail and Damaging Winds in Virginia, June 29, 2019
June 29, 2019 · NWS LWX · 10 events in 9 counties and zones
Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down. Also late in the evening, a cold front began to approach, increasing forcing across the region. Several rounds of scattered showers and thunderstorms developed from the mid afternoon hours through well past sunset. Some thunderstorms became strong to severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 9:45 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 29, 9:45 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1045 AM EDT Sat Jun 29 2019
.SYNOPSIS...
High pressure will remain offshore today. A cold front will pass
through the area tonight into Sunday. High pressure will build
offshore for Monday before settling over the Atlantic during the
middle and latter portion of next week. An upper-level high will
build overhead during this time, causing hot and humid
conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain offshore today while a cold front
approaches from the north. An upper-level low well to our north
will also drop through southern Canada, and this will increase
the northwest flow aloft just a bit for this afternoon.
More hot and humid conditions are expected today with sunshine
and max temps well into the 90s for most locations. The heat and
humidity will once again lead to a moderately unstable
atmosphere. The difference from the last couple days is that
there will be a stronger westerly component to the low-level
flow that decreases confidence for convection. However, there
will be a weak pressure trough and falling heights in response
to the upper-level ridge breaking down. This may increase the
chances for convection, though the westerly flow could
counteract it. Also, with a northwest flow aloft, convection to
our north will steer toward our area late in the day into the
evening. Therefore, two rounds of showers and thunderstorms are
possible, one this afternoon and another later this evening.
The best chance for convection will be along and east of the
pressure trough (near and east of the Blue Ridge and Catoctin
Mountains) during the middle afternoon hours, and then across
northern and central portions of the CWA this evening as
convection approaches from the north. Given the higher
instability and shear, severe thunderstorms are possible with
any convection that develops with locally damaging winds and
large hail being the primary threats. The activity (if it holds
together) this evening may be more organized since it will be in
a more favorable environment (moderate shear and forcing from
the approaching cold front).
The cold front will move into the area late tonight. A couple
showers or thunderstorms cannot be ruled out, but coverage would
be isolated to scattered and the severe threat should be low due
to the loss of daytime heating.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will drop to the south Sunday and high pressure
will build overhead Sunday night through Monday. A northwest
flow will usher in slightly cooler and notably drier air,
especially late Sunday through Monday. A shower or thunderstorm
cannot be completely ruled out across central Virginia Sunday
depending on the exact timing of the boundary. Even across these
areas, most locations will end up dry.
High pressure will move offshore Monday night. There is the
possibility for showers and thunderstorms that could steer down
into our area due to a northwest flow aloft. Confidence is low
at this time.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The middle and latter portion of next week will feature
increasing temperatures, humidity, and rain chances each day. A
weak cold front will drop southward from Pennsylvania on
Tuesday, delivering a chance of showers and thunderstorms. The
best mid- level energy will reside over New England, so not
expected widespread coverage as upper level ridging begins to
nudge in from west. This boundary looks poised to linger nearby
through the remainder of the work week as high pressure at the
surface and aloft situates itself over the southeastern U.S. The
Mid Atlantic region will reside on the northern periphery,
resulting in increasing temperatures and humidity each day. High
and low temperatures are forecast to run 5 to 10 degrees above
normal for early July, as dewpoints creep into the 70s Thursday
and Friday. This would bring heat indices close to or just above
the century mark each afternoon.
As a series of shortwave disturbances track across the region
and with the aforementioned boundary lurking nearby, shower and
thunderstorm chances will exist each afternoon and evening.
Given the anomalously moist airmass and above normal
temperatures, as well as the previously mentioned triggers, the
showers and storms could contain some vigor. There is some
discrepancy in the global guidance with the strength of the
upper level ridge, which could impact the level of coverage each
day but the current summer pattern we are experiencing looks to
stick around through the end of next week.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected most of the time through Monday
night. A few showers and thunderstorms are possible this
afternoon into tonight, with best odds around MTN/BWI. Brief
subVFR conditions are expected in any convection along with
possible gusty winds/hail.
West to northwest winds will gust around 15 to 20 knots late
this morning and afternoon before diminishing around sunset.
Gustier northwest winds are expected behind a cold front later
Sunday with gusts around 25 knots possible. Winds will diminish
Sunday night and Monday.
A weak cold front will approach the terminals from the north on
Tuesday, bringing a chance for showers and thunderstorms. An
episode of sub VFR conditions is possible as a result, but much
of the time will remain VFR. Current thinking is our northern
terminals will serve to have the best shot of seeing a passing
shower or storm. The boundary will linger nearby on Wednesday,
with additional showers and storms possible in the afternoon and
evening hours.
&&
.MARINE...
Popup showers and thunderstorms are expected this afternoon.
More showers and thunderstorms will approach from the north this
evening. Any storms that develop may contain gusty winds and
hail, possibly warranting Special Marine Warnings.
A cold front will approach the waters today before passing
through late tonight into Sunday morning. A west to northwest
flow may approach SCA criteria late this morning and afternoon
across the upper Tidal Potomac and the inlets, so issued a
targeted SCA. A stronger northwest flow is expected Sunday and
Sunday night and an SCA is in effect for the waters. The SCA
may need to be extended into Monday morning for portions of the
waters. High pressure will build overhead later Monday before
moving offshore Monday night.
A weak cold front will sink southward across the waters on
Tuesday, with gusty showers/storms possible mainly over the
northern Chesapeake Bay waters. The gradient remains weak on
Wednesday, but a renewed chance of showers and storms are
possible as the aforementioned boundary lingers nearby. Some of
this activity could pack gusty winds which would necessitate the
need for Special Marine Warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ535-538-
539.
Small Craft Advisory from 9 AM Sunday to 6 AM EDT Monday for
ANZ532>534-537-539>543.
Small Craft Advisory from 9 AM Sunday to midnight EDT Sunday
night for ANZ530-531-535-536-538.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/RCM
SHORT TERM...BJL/RCM
LONG TERM...BKF
AVIATION...BJL/BKF/RCM
MARINE...BJL/BKF/RCMHazardous weather outlook, Jun 29, 1:09 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sat Jun 29 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
209 PM EDT Sat Jun 29 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for most of the outlook
area except for King Georges County, Virginia and Saint Marys
County, Maryland until 7 PM. Scattered thunderstorms may produce
damaging wind gusts and large hail this afternoon through this
evening. In addition, thunderstorms may produce heavy rainfall
that lead to isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
209 PM EDT Sat Jun 29 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore metropolitan areas, portions of western Maryland and the
easternmost portions of West Virginia until 7 PM. Scattered
thunderstorms may produce damaging wind gusts and large hail this
afternoon and evening, with the highest risk being within the
watch. In addition, thunderstorms may produce heavy rainfall that
lead to isolated instances of flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for this afternoon and evening.
In the hours before
Local storm report, Jun 29, 1:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
06/29/2019 M45 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904889
DHLocal storm report, Jun 29, 1:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
06/29/2019 M46 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904890
DHLocal storm report, Jun 29, 1:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM MARINE TSTM WIND 2 SE DAHLGREN 38.31N 77.03W
06/29/2019 M39 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904891
DHLocal storm report, Jun 29, 1:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
06/29/2019 M46 MPH ANZ536 VA BUOY
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER LWX1904889
DHThunderstorm Wind, Fredericksburg (C)
- When
- June 29, 1:40 PM EST
- Where
- Fredericksburg (C) County, 0.93 mi W of Fredericksburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.299, -77.487
About a dozen trees and wires were downed by strong winds in the City of Fredericksburg.
Thunderstorm Wind, Spotsylvania
- When
- June 29, 1:54 PM EST
- Where
- Spotsylvania County, 1.38 mi N of Summit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.220, -77.430
A tree was blown down blocking the road in the 9400 block of Thorton Rolling Road.
Thunderstorm Wind, Albemarle
- When
- June 29, 3:00 PM EST
- Where
- Albemarle County, 1.63 mi E of (Cho)charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.150, -78.420
A tree was blown down near the intersection of Seminole Trail and Lewis and Clark Drive.
Hail, Fairfax
- When
- June 29, 3:12 PM EST
- Where
- Fairfax County, Belle Haven
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -77.070
Hail, up to the size of ping pong balls (1.5 in diameter), was reported near Hybla Valley and Belle Haven.
Thunderstorm Wind, Greene
- When
- June 29, 3:35 PM EST
- Where
- Greene County, 0.54 mi W of Standardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.300, -78.440
A tree was blown down at the intersection of Rosebrook Road and Haneytown Road.
Thunderstorm Wind, Orange
- When
- June 29, 3:50 PM EST
- Where
- Orange County, 0.54 mi E of Orange
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.250, -78.110
A tree was blown down at the intersection of West Main Street and Twyman Street in Orange.
Thunderstorm Wind, Prince William
- When
- June 29, 4:03 PM EST
- Where
- Prince William County, 0.69 mi S of Canova
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.670, -77.430
Numerous trees were blown down in the Lake Jackson area northwest of Independent Hill.
Thunderstorm Wind, Spotsylvania
- When
- June 29, 4:35 PM EST
- Where
- Spotsylvania County, 0.54 mi W of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.220, -77.780
A tree was blown down on power lines on West Catharpin Road near Danielsville Drive.
Thunderstorm Wind, Frederick
- When
- June 29, 9:14 PM EST
- Where
- Frederick County, 0.69 mi N of Clear Brook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.260, -78.100
Power lines were blown down in Clear Brook.
Thunderstorm Wind, Loudoun
- When
- June 29, 9:26 PM EST
- Where
- Loudoun County, 1.27 mi ENE of Purcellville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -77.700
Large tree limbs were blown down on Allden School Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail in North Dakota, June 29, 2019$900,000 · 3 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in Pennsylvania, June 29, 2019$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834484, 834485, 834486, 834483, 834487, 834488, 834489, 834490, 834491, 834492.